Tricyclic Antidepressants (TCAs) for Bed-Wetting
What To Think About
Never have your child suddenly stop taking TCAs. The use of these medicines should be tapered off slowly and only under the supervision of a doctor. Abruptly stopping these medicines can cause negative side effects.
TCAs are not recommended for long-term treatment of accidental wetting. Some children get worse the longer they take TCAs. The reason for this is not known.
If a child takes a larger dose (accidental overdose), death could occur. A child who has taken an overdose of a TCA may have:
- A very fast heartbeat.
- Coma (cannot be awakened).
- Low blood pressure.
Medicine is one of the many tools your doctor has to treat a health problem. If your child takes medicine as your doctor suggests, it will improve your child's health and may prevent future problems. If your child doesn't take the medicines properly, his or her health (and perhaps life) may be at risk.
There are many reasons why people have trouble taking their medicine. But in most cases, there is something you can do. For suggestions on how to work around common problems, see the topic Reference Taking Medicines as Prescribed.
Follow-up care is a key part of your child's treatment and safety. Be sure to make and go to all appointments, and call your doctor if your child is having problems. It's also a good idea to know your child's test results and keep a list of the medicines your child takes.
|By:||Reference Healthwise Staff||Last Revised: October 24, 2012|
|Medical Review:||Reference Susan C. Kim, MD - Pediatrics
Reference Thomas Emmett Francoeur, MD, MDCM, CSPQ, FRCPC - Pediatrics